Proton pump inhibitors plus NSAIDs may disrupt digestive bacteria, injure gut

[Note: the stomach adds enzymes & stomach acid to food to break it down & discourage bacteria, then passes the slurry to the small intestine, where beneficial bacteria support absorption of nutrients.]

Patients often take drugs to lower stomach acid and reduce the chances they will develop ulcers from taking their nonsteroidal anti-inflammatory drugs (NSAIDS) for conditions such as arthritis. But the combination of these two types of drugs may be causing major problems for their small intestines, where the ulcers may be more dangerous and harder to treat, according to research at Canada’s McMaster University reported Jul 13 <a href="
” target=”_blank”>in the journal Gastroenterology.

(A few common acid-lowering ‘proton pump inhibitors’ include Prilosec, Prevacid and Nexium; common NSAIDs include aspirin, ibuprofen, & naproxen. Both PPIs and NSAIDS are among the top selling drugs worldwide.)

Specifically, PPIs may be aggravating damage in the small intestine caused by NSAIDS – likely by interfering with the beneficial bacteria populations needed for nutrient absorption. But in fact researchers have only recently discovered the extent of this hard-to-detect damage through use of video cameras small enough to be swallowed, says John Wallace, PhD, lead author of the study (<a href="
” target=”_blank”>published online Jul 13 in Gastroenterology).

The researchers identified marked reductions of beneficial gut bacteria in animal studies of the proton pump inhibitor-NSAID induced gut injuries, and report they are investigating use of probiotics as a potential cure for the damage.

The study was funded by the Canadian Institutes of Health Research and a CIHR/Canadian Association of Gastroenterology Fellowship.

Source: McMaster University news release, Sep 1, 2011

1 Star2 Stars3 Stars4 Stars5 Stars (21 votes, average: 4.10 out of 5)

Leave a Reply